Health Information and Tools >  Taste Changes
Facebook Tweet Email Share
Print the content on this page Decrease the font size of content Increase the font size of content

Main Content

Taste Changes

Topic Overview

Taste changes may include the complete loss of taste (ageusia), partial loss of taste (hypogeusia), a distorted sense of taste (dysgeusia), such as a metallic taste, or an unpleasant or revolting taste (cacogeusia).

A decrease in or loss of taste is common in older adults. It is part of the normal aging process and may be caused by:

  • A decrease in the number of taste buds.
  • Changes in the way the nervous system processes the sensation of taste. This may cause a decline in the awareness of taste.
  • A decreased amount of saliva or an increased stickiness of saliva.
  • Changes in the tongue, making it harder for flavours to reach the taste buds.

Other factors that may cause taste change include:

  • A dry mouth.
  • Loss of smell. Much of what is thought of as taste is actually smell.
  • Minor infections, such as a cold or flu.
  • Cigarette smoking or the use of smokeless (spit) tobacco.
  • Medicine or surgery. Medicines that commonly distort taste include thyroid medicines, captopril, griseofulvin, lithium, penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
  • Nutritional deficiencies of zinc or vitamin B12.
  • Injury.
  • Certain diseases, such as Alzheimer's disease, Bell's palsy, hepatitis, Sjögren's syndrome, and oral cancer.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Specialist Medical ReviewerDavid Messenger, BSc, MD, FRCPC, FCCP - Emergency Medicine, Critical Care Medicine

Current as ofMarch 28, 2018